Alert archive / New York / Coastal Flood Statements in 2016

Coastal Flood Statement 32, NWS New York, NY

October 19, 2016Nassau County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this coastal flood statement at Oct 19, 2016, 3:28 PM EDT for Nassau County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It took effect at Oct 20, 2016, 11:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2016, 3:28 PM EDT (19:28 UTC)
In effect from
Oct 20, 2016, 11:00 AM EDT
Expired
Oct 20, 2016, 4:00 PM EDT
In force
5 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Nassau County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 59 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

089 
WHUS41 KOKX 191928
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
328 PM EDT WED OCT 19 2016

...LOCALIZED MINOR COASTAL FLOODING DURING THE THURSDAY LATE
MORNING AND EARLY AFTERNOON HIGH TIDE CYCLE...

NYZ179-201000-
/O.NEW.KOKX.CF.S.0032.161020T1500Z-161020T1900Z/
SOUTHERN NASSAU-
328 PM EDT WED OCT 19 2016

* LOCATIONS...THE SOUTH SHORE OF NASSAU COUNTY.

* TIDAL DEPARTURES...BETWEEN 1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL
  TIDE LEVELS.

* TIMING...AROUND THE TIME OF HIGH TIDE...BETWEEN 11 AM AND 3 PM.

* IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE
  ROADS AND/OR ADJACENT PROPERTIES.

$$
2 follow-up statements
384 
WHUS41 KOKX 200804
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
404 AM EDT THU OCT 20 2016

...LOCALIZED MINOR COASTAL FLOODING LATE THIS MORNING INTO EARLY
THIS AFTERNOON...

NYZ179-201900-
/O.CON.KOKX.CF.S.0032.161020T1500Z-161020T1900Z/
SOUTHERN NASSAU-
404 AM EDT THU OCT 20 2016

* LOCATIONS...THE SOUTH SHORE OF NASSAU COUNTY.

* TIDAL DEPARTURES...BETWEEN 1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL 
  TIDE LEVELS.

* TIMING...BETWEEN 11 AM AND 3 PM.

* IMPACTS...MINOR FLOODING OF THE MORE VULNERABLE SHORE ROADS
  AND/OR ADJACENT PROPERTIES.

$$
330 
WHUS41 KOKX 201121
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
721 AM EDT THU OCT 20 2016

...LOCALIZED MINOR COASTAL FLOODING LATE THIS MORNING INTO THIS
AFTERNOON...

CTZ009-NYZ071-177-202000-
/O.EXB.KOKX.CF.S.0032.161020T1800Z-161020T2000Z/
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-NORTHERN NASSAU-
721 AM EDT THU OCT 20 2016

* LOCATIONS...COASTAL LOCATIONS ADJACENT TO WESTERN LONG ISLAND
  SOUND.

* TIDAL DEPARTURES...AROUND 1 FT ABOVE ASTRONOMICAL TIDE LEVELS.

* TIMING...DURING THE TIMES OF HIGH TIDE BETWEEN 2 PM AND 4 PM.

* IMPACTS...LOCALIZED MINOR FLOODING OF THE MORE VULNERABLE SHORE
  ROADS AND/OR ADJACENT PROPERTIES.

$$

NYZ179-201900-
/O.CON.KOKX.CF.S.0032.161020T1500Z-161020T1900Z/
SOUTHERN NASSAU-
721 AM EDT THU OCT 20 2016

* LOCATIONS...THE SOUTH SHORE OF NASSAU COUNTY.

* TIDAL DEPARTURES...BETWEEN 1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL 
  TIDE LEVELS.

* TIMING...DURING THE TIMES OF HIGH TIDE BETWEEN 11 AM AND 3 PM.

* IMPACTS...LOCALIZED MINOR FLOODING OF THE MORE VULNERABLE SHORE
  ROADS AND/OR ADJACENT PROPERTIES.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 19, 2:55 PM EDT, 33 minutes earlier.

Area forecast discussion, Oct 19, 2:55 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
255 PM EDT Wed Oct 19 2016

.SYNOPSIS...
A weak and dry cold front will move across today. A warm front
will then slowly approach on Thursday. A frontal system will
approach Thursday night, and move through Friday into Friday
night. Associated low pressure may linger over New England into
the weekend. A weak Alberta clipper low will move through Sunday
night into Monday, with high pressure building in its wake
through mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weak cold front continues to track south across the area today.
Winds shift to the NW today, then N toward evening behind the
boundary with a drier air mass filtering in behind it. Expect
another warm day, with with highs similar to those of yesterday
and many high temperature records again in jeopardy. See CLIMATE
section below.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Frontal boundary stalls to the south tonight as high pressure
builds over New England tonight. As the high shifts offshore on
Thu, the front will slowly lift back north as a warm front.
WAA pattern will likely allow for showers to develop especially
across western locations that are farther away from the center of
the high. This has trended slower over the past 24 hours, thus
have pushed back onset of PoP a bit, and some guidance suggests
dry conditions could continue until late afternoon. This may the
case, especially with cool air damming pattern as the high
retreats.

Lows will be a few degrees below average tonight, and highs above
average again on Thu, although not as warm as Tue and today with
more cloud cover and easterly flow.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Complicated forecast to start the period as a complex frontal
system moves through Fri/Fri Night, with some degree of
interaction with a potential offshore tropical/subtropical
system, and ultimately forming a slowly NE-moving cutoff low invof
New England on Sat.

General agreement exists in amplifying Pac and Northern stream
shortwave energy moving from the Great Lakes/Ohio Valley Thu Night
toward the east coast Friday, with an associated frontal system
approaching the region. This will present an increasing chance for
showers Thu Night into Friday ahead of the approaching cold
front, and along a developing offshore inverted trough.

Fri into Fri night, quite a bit of uncertainty exists on duration
and intensity of rainfall, which could linger into Sat. This is
because there is quite a bit of model spread on phasing details
with these two shortwave energies Friday Night into Saturday, and
therefore track/location/strength of low pressure developing along
the cold front over the region Fri/Fri Night and moving into New
England on Saturday. This also affects the amount of interaction
with tropical moisture, although overwhelming model guidance
clustering at this point is that any tropical/subtropical
circulation would stay well offshore. Please refer to the National
Hurricane Center for official tropical forecast information. A
weaker and more progressive trough will likely result in quicker
movement of the frontal system and further north development of
low pressure with little tropical interaction and limited rainfall
for the area, while a deeper and less progressive trough would
result in a slower movement of the frontal system and developing
low pressure, with more tropical moisture interaction, and heavier
rain potential. At this point the range of solution between both
scenarios are possible.

Higher forecast confidence is in breezy and cool weather in the wake
of the cold front this weekend as closed low pressure slowly lifts
through New England or Southeastern Canada. Wind gusts in the 30s
and slightly below seasonable temps are likely. As mentioned
above, rain shower activity could linger through Saturday, with
drying conditions on Sunday.

Models in good agreement with another northern stream trough digging
into the NE Mon/Tue. An associated quick moving clipper system
races through New England during the Sunday night into Monday,
perhaps bringing some light rain/showers. In the wake of its
cold frontal passage, a dry and unseasonably cool air mass is
likely for Tuesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Cold front has moved through NYC metro and points NW, but has yet
to reach KISP/KGON; fropa there should occur late this afternoon.
Winds generally NW around or just shy of 10 kt with a gusts or two
to 15-20 kt possible late this afternoon. Winds will veer NNW by
sunset and then diminish/shift NE tonight.

On Thu, an approaching warm front will likely bring MVFR
conditions by 15Z-16Z, with winds veering E and increasing to
around 10 kt.

...NY Metro Enhanced Aviation Weather Support...

Detailed information...including hourly TAF wind component fcsts
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: Brief G15-20KT possible before 22Z.

KLGA TAF Comments: Brief G15-20KT possible before 22Z.

KEWR TAF Comments: Brief G15-20KT possible before 22Z.

KTEB TAF Comments: Brief G15-18KT possible before 22Z.

KHPN TAF Comments: Brief G15-20KT possible before 22Z.

KISP TAF Comments: Brief G15-20KT possible 20Z-22Z.

.Outlook for 18Z Thursday through Monday...
.THU-FRI...Shower with MVFR or lower conditions likely.
.SAT...Chance of showers with MVFR or lower conditions. NW winds
G30KT.
.SAT NIGHT...VFR. W winds G20-25KT.
.SUN...VFR. W winds G25-30KT.
.MON...VFR. W winds G20KT in the afternoon.

&&

.MARINE...
Winds will continue to decrease today. Ocean seas are currently
running 3-5 ft, which is a foot above both WaveWatch and SWAN
models. Seas continue to decrease on the ocean with western and
central ocean waters falling below SCA levels. Have extended the
SCA on the eastern waters til 3pm, for some lingering 5 ft seas,
however that may be too long and may be taken down sooner.

There is Potential for W-NW gales Friday Night-Sat, especially on
the ocean, in the wake of the frontal system and deepening low to
the north. These conditions could continue into Sunday.

&&

.HYDROLOGY...
Uncertainty with regard to precipitation amounts from a complex
frontal system Thursday through Friday, and possibly lingering
through Sat. An ensemble mean rainfall potential for 1/2 to 1
inch of rain exists, but it could be significantly less if a more
progressive scenario is realized.

&&

.TIDES/COASTAL FLOODING...
There is potential for minor coastal flooding ahead of an
approaching frontal system with the Thu and Fri afternoon high
tide cycles. Generally 1-2 ft departures are needed for minor
flooding.

&&

.CLIMATE...
Record high temperatures have been set at most sites today:

Climate Site    Record        NWS Forecast
                as of 2 PM        High

Bridgeport      81/1963            82
Central Park    83/2016            85
Islip           83/2016            84
Kennedy         83/2016            85
LaGuardia       85/2016            86
Newark          85/2016            87

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 3 PM EDT this afternoon for ANZ350.

&&

SYNOPSIS...24/NV
NEAR TERM...BC/24
SHORT TERM...24
LONG TERM...NV
AVIATION...Goodman
MARINE...BC/24/NV
HYDROLOGY...24/NV
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Oct 19, 3:24 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
324 PM EDT WED OCT 19 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-201600-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
324 PM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-201600-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
324 PM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE POTENTIAL FOR WESTERLY GALES FROM FRIDAY NIGHT
THROUGH SUNDAY AS LOW PRESSURE INTENSIFIES TO THE NORTH OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 3:46 AM EDTCoastal Flood StatementOKXNassau10 hr

Nearby

Coastal Flood Statements in New York, 2016Coastal Flood Statements in Connecticut, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.